Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 5, 2016Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2016, 8:43 PM CDT for Morton County, Stanton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 8:43 PM CDT (01:43 UTC)
Expired
Aug 5, 2016, 9:45 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 170 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS83 KDDC 060143
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI AUG 5 2016
 
KSZ074-084-060245-
MORTON KS-STANTON KS-
843 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
945 PM CDT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF MANTER TO 12 MILES
SOUTHEAST OF STONINGTON. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ROLLA...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR. 

LAT...LON 3768 10204 3772 10159 3712 10159 3710 10204
TIME...MOT...LOC 0142Z 261DEG 41KT 3762 10202 3720 10200 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:05 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 6:05 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT FRI AUG 5 2016

.UPDATE...
Issued at 605 PM CDT Fri Aug 5 2016

Colorado linear thunderstorm complex continues to organize, with
the latest HRRR driving this system across the southern CWA
through about 2 AM tonight. Introduced likely pops starting in the
far west around 9 pm, spreading east to include Dodge City by
1 am.

UPDATE Issued at 520 PM CDT Fri Aug 5 2016

Increased shower and thunderstorm coverage this evening through
the overnight, with further increases likely depending on radar
trends. Thunderstorms are expanding across SE Colorado currently,
and GFS/NAM/HRRR/ARW all agree this convection will move into SW
Kansas this evening. Moist isentropic lift north of the stalled
frontal boundary will supply sufficient lift to keep rain and
thunderstorms going most of the night. Mesoanalysis as of 5 pm
indicates significant instability just south of the front, just
south of the CWA, across the Panhandles and NW Oklahoma with
MLCAPE near 2000 J/kg. While the threat of severe weather is low,
elevated convection will be capable of small hail. Heavy rain is
again a concern, with precipitable water ranging from 1.5 inches
west to near 2 inches SE. Another round of low stratus is likely
as convection wanes late tonight and early Saturday morning.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 5 2016

For tonight, another upper level shortwave trough moves out of
Colorado and across northern Kansas. This wave will give the best
chances for showers and thunderstorms generally north of Dodge City.
Clouds break for a time late this afternoon, then cloud up again
later tonight with the wave, and also with stratus clouds developing
in the moist upslope easterly winds of 8 to 15 mph. Severe storms
do not look good with a lack of instability. Overnight lows will
be in the mid to upper 60s, with lower 70s in the Medicine Lodge
area.

For Saturday, skies should stay mostly cloudy, north of a cold front
that will continue to be near the Oklahoma border. Highs will be the
warmest near and just north of the front across our Oklahoma border
counties and range from 90 to 95 degrees, and around 90 at Dodge and
Garden City. Still the coolest air will be around the I-70 corridor
with around 80 degrees. There could be some continued showers and
thunderstorms from Syracuse to Ness City and north.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 5 2016

For Saturday night into Sunday, more upper level waves are forecast
to move across the Rockies and into the Central Plains with a
continued chance for showers and thunderstorms. The best chances
again are across the northern parts of western Kansas. A warm front
will try to lift northward into parts of south central Kansas on
Sunday with an upper wave, then move back as a cold front on Sunday
night. Highs on Sunday will be in the mid to upper 90s in parts of
south central Kansas with this front, and be around 90 at Dodge
and Garden City, to the low to mid 80s across the I-70 corridor.

For the period of Monday into next Friday, warmer upper level
ridging begins to build into the Central Plains though Thursday with
highs in the mid to upper 90s and only small chances for any
rainfall. The upper ridge breaks down on Friday with increasing
chances for storms again and slightly cooler temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Aug 5 2016

Stratus cigs will erode some this evening, but MVFR cigs may end
up persisting at GCK/DDC courtesy of moist upslope boundary layer
winds. Another round of -SHRA/-TSRA expected this evening and
overnight, with model guidance in good agreement directing
Colorado convection into SW KS now through 12z Sat. Included
convective TEMPO groups for GCK/DDC for the 06-10z timeframe,
and 3 hours later at HYS. Given moist upslope flow, have high
confidence airports will be impacted by another round of IFR
stratus starting around 09z Sat, with lowest cigs expected at
GCK/DDC. After 15z Sat, cigs gradually erode/lift with a
prevailing SE wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  69  92 /  60  20  30  30
GCK  65  87  67  88 /  60  20  30  20
EHA  65  94  67  93 /  60  20  20  20
LBL  67  95  69  94 /  60  20  20  20
HYS  65  80  65  82 /  40  30  50  30
P28  71  94  72  97 /  30  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Aug 5, 2:54 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
254 AM CDT FRI AUG 5 2016

KSZ030-031-043>046-061>066-074>081-084>090-060800-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
254 AM CDT FRI AUG 5 2016 /154 AM MDT FRI AUG 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 5, 8:01 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT FRI AUG 5 2016

KSZ061-074-084-060145-
HAMILTON KS-MORTON KS-STANTON KS-
801 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...
SOUTHWESTERN HAMILTON AND STANTON COUNTIES UNTIL 845 PM CDT/745 PM
MDT/...

AT 759 PM CDT/659 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF TWO
BUTTES TO 8 MILES SOUTH OF STONINGTON. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.

HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3783 10204 3788 10174 3715 10171 3717 10204
TIME...MOT...LOC 0059Z 263DEG 37KT 3772 10222 3718 10220

TURNER
Special weather statement, Aug 5, 8:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI AUG 5 2016

KSZ074-084-060245-
MORTON KS-STANTON KS-
843 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
945 PM CDT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF MANTER TO 12 MILES
SOUTHEAST OF STONINGTON. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ROLLA...MANTER...RICHFIELD AND THE SAUNDERS ELEVATOR.

LAT...LON 3768 10204 3772 10159 3712 10159 3710 10204
TIME...MOT...LOC 0142Z 261DEG 41KT 3762 10202 3720 10200

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:01 PM CDTSpecial Weather StatementDDCMorton, Stanton44 min
Aug 5, 10:44 PM CDTSpecial Weather StatementDDCMorton61 min
Aug 5, 11:20 PM CDTSpecial Weather StatementDDCMorton, Stanton55 min
Aug 5, 11:56 PM CDTSpecial Weather StatementDDCStevens49 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.